Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Pueblo, CO

July 29, 1997Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1997, 7:37 PM MDT for Bent County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1997, 7:37 PM MDT (01:37 UTC)
Expired
Jul 29, 1997, 8:40 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 300137 RRA
SVRPUB
COC011-300240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
737 PM MDT TUE JUL 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 840 PM MDT
 
* SOME LOCATIONS AFFECTED
  TOWN OF PROWERS BY 745 PM
  OPEN COUNTRY OF BENT COUNTY THROUGH 830 PM

* AT 735 PM MDT RADAR SHOWED A SEVERE STORM 6 MILES WEST OF LAMAR
  NEAR PROWERS MOVING SOUTHWEST AT 5 MPH.
  HAIL 7/8 INCH IN DIAMETER WAS REPORTED 4 MILES SOOUTH OF WILEY AT
720 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND HEAVY RAIN.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WAR&NING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:22 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:22 PM MDT, 5 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUL 29 1997

MONSOON MOISTURE CONTINUES STREAMING OVER THE AREA AND LOW LEVEL
MOISTURE REMAINS PLENTIFUL.  PRECIPITABLE WATER VALUES ACROSS THE
FORECAST AREA RANGE FROM ABOUT .8 INCH TO 1.5 INCHES.  STEERING
FLOW OVER THE AREA ABOUT 15 TO 20 KTS AS SHOWN ON GRANADA PROFILER
AND AS FORECAST BY THE MODELS.  WINDS OVER THE EASTERN MOUNTAINS
AND THE REST OF THE EASTERN PLAINS.  HEAVY RAIN REMAINS THE MAIN
THREAT FROM STORMS.  MODELS SHOW GOOD MOISTURE CONVERGENCE THIS
EVENING OVER COLORADO.  CLOUDS OVER THE PLAINS HAVE GIVEN WAY TO
QUITE A BIT OF SUNSHINE WHICH WILL COMBINE WITH ALL THE MOISTURE
TO BRING A GOOD CHANCE OF RAIN.  THUNDERSTORMS HAVE ALREADY
DEVELOPED OVER THE SOUTH CENTRAL PART OF THE STATE AND SHOWERS OR
THUNDERSTORMS WILL CONTINUE UNTIL LATE.  SHOWERS AND STORMS WILL
ALSO BE POSSIBLE UNTIL LATE OVER THE PLAINS...AND IN THE MORNING
THERE WILL LIKELY BE LOW CLOUDS OR FOG AGAIN SO WILL KEEP SKIES
MOSTLY CLOUDY.  LOW TEMPS HAVE NOT VARIED MUCH OVER THE LAST FEW
DAYS AND DO NOT SEE A REASON FOR CHANGES TODAY.

In the hours before

Special weather statement, Jul 29, 6:26 PM MDT, 1 hour 11 minutes before
COZ067-071-072-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
NORTHERN EL PASO AND NORTHERN TELLER COUNTIES UNTIL 8PM MDT...

HEAVY RAIN CONTINUES TO FALL OVER THE ADVISORY AREA AS STORMS
DEVELOP AND MOVE VERY SLOWLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE
BEEN REPORTED OVER THE MONUMENT...PALMER LAKE AREAS AND NORTH OF
WOODLAND PARK. SMALL HAIL WAS ALSO REPORTED.

SPOTTERS REPORT THAT DITCHES IN THE MONUMENT AND PALMER LAKE AREAS
ARE FULL BUT THERE WAS NO REPORT OF SERIOUS FLOODING.

THE STRONGEST THUNDERSTORM WILL BRING HEAVY RAIN TO THE BLACK FOREST
AREA BETWEEN 630 AND 7 TPM MDT.

FORTUNE
Special weather statement, Jul 29, 6:27 PM MDT, 1 hour 10 minutes before
COZ067-071-072-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
NORTHERN EL PASO AND NORTHERN TELLER COUNTIES UNTIL 8PM MDT...

HEAVY RAIN CONTINUES TO FALL OVER THE ADVISORY AREA AS STORMS
DEVELOP AND MOVE VERY SLOWLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE
BEEN REPORTED OVER THE MONUMENT...PALMER LAKE AREAS AND NORTH OF
WOODLAND PARK. SMALL HAIL WAS ALSO REPORTED.

SPOTTERS REPORT THAT DITCHES IN THE MONUMENT AND PALMER LAKE AREAS
ARE FULL BUT THERE WAS NO REPORT OF SERIOUS FLOODING.

THE STRONGEST THUNDERSTORM WILL BRING HEAVY RAIN TO THE BLACK FOREST
AREA BETWEEN 630 AND 7 PM MDT.

FORTUNE
Special weather statement, Jul 29, 6:40 PM MDT, 57 minutes before
COZ071-072-300115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 8 PM FOR NORTHERN
EL PASO AND NORTHERN TELLER COUNTY...
...THUNDERSTORMS DEVELOPING IN NORTHEAST EL PASO COUNTY...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN EL PASO COUNTY.
AT 635 PM MDT RADAR SHOWED THUNDERSTORMS FORMING OVER THE CALHAN AND
RAMAH AREAS THAT WILL PRODUCE HEAVY RAIN AND SMALL HAIL BETWEEN 645
AND 8 PM MDT. OTHER THUNDERSTORMS CONTINUED TO BRING HEAVY RAIN TO
THE BLACK FOREST AREA.

PEOPLE IN THE CALHAN AREA SHOULD PREPARE FOR ANOTHER ROUND OF HEAVY
RAIN THAT COULD CAUSE FLOODING AND WILL ADD TO THE PROBLvEMS CREATED
BY HEAVY RAIN MONDAY EVENING.

FORTUNE
Special weather statement, Jul 29, 6:41 PM MDT, 56 minutes before
COZ071-072-300115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 8 PM FOR NORTHERN
EL PASO AND NORTHERN TELLER COUNTY...
...THUNDERSTORMS DEVELOPING IN NORTHEAST EL PASO COUNTY...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN EL PASO COUNTY.
AT 635 PM MDT RADAR SHOWED THUNDERSTORMS FORMING OVER THE CALHAN AND
RAMAH AREAS THAT WILL PRODUCE HEAVY RAIN AND SMALL HAIL BETWEEN 645
AND 8 PM MDT. OTHER THUNDERSTORMS CONTINUED TO BRING HEAVY RAIN TO
THE BLACK FOREST AREA.

PEOPLE IN THE CALHAN AREA SHOULD PREPARE FOR ANOTHER ROUND OF HEAVY
RAIN THAT COULD CAUSE FLOODING AND WILL ADD TO THE PROBLEMS CREATED
BY HEAVY RAIN MONDAY EVENING.

FORTUNE
Special weather statement, Jul 29, 7:07 PM MDT, 30 minutes before
COZ067-071-072-300145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
708 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM ADVISORY IN EFFECT FOR NORTHERN EL PASO
AND NORTHERN TELLER COUNTY...

...THUNDERSTORMS CONTINUE TO DEVELOP OVER EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE TO THE FALCON AREA BETWEEN 7 AND 730
PM MDT. THIS STORM WILL PRODUCE HEAVY RAIN AND SMALL HAIL.

OTHER STORMS CONTINUE TO BRING HEAVY RAIN TO CALHAN AND RAMAH IN
NORTHEAST ELPASO COUNTY...ALONG US24. THUNDERSTORMS HAVE ALSO FORMED
IN WESTERN EL PASO COUNTY NEAR MANITOU SPRINGS AND GREEN MOUNTAIN
FALLS THAT WILL PRODUCE RAINFALL OF 1 TO 2 INCHES.

THE URBAN AND SMALL STREAM ADVISORY AREA INCLUDES THE MANITOU
SPRINGS...CASCADE AND GREEN MOUNTAIN FALLS AREA AS WELL AS THE
FALCON...CALHAN AND RAMAH AREAS.

FORTUNE
Special weather statement, Jul 29, 7:08 PM MDT, 29 minutes before
COZ067-071-072-300145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
708 PM MDT TUE JUL 29 1997

...URBAN AND SMALL STREAM ADVISORY IN EFFECT FOR NORTHERN EL PASO
AND NORTHERN TELLER COUNTY...

...THUNDERSTORMS CONTINUE TO DEVELOP OVER EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE TO THE FALCON AREA BETWEEN 7 AND 730
PM MDT. THIS STORM WILL PRODUCE HEAVY RAIN AND SMALL HAIL.

OTHER STORMS CONTINUE TO BRING HEAVY RAIN TO CALHAN AND RAMAH IN
NORTHEAST ELPASO COUNTY...ALONG US24. THUNDERSTORMS HAVE ALSO FORMED
IN WESTERN EL PASO COUNTY NEAR MANITOU SPRINGS AND GREEN MOUNTAIN
FALLS THAT WILL PRODUCE RAINFALL OF 1 TO 2 INCHES.

THE URBAN AND SMALL STREAM ADVISORY AREA INCLUDES THE MANITOU
SPRINGS...CASCADE AND GREEN MOUNTAIN FALLS AREA AS WELL AS THE
FALCON...CALHAN AND RAMAH AREAS.

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:57 PM MDTFlash Flood WarningPUBProwers63 min
Jul 29, 6:57 PM MDTSevere Thunderstorm WarningPUBProwers63 min
Jul 29, 8:08 PM MDTFlash Flood WarningPUBProwers2 hr
Jul 29, 8:08 PM MDTSevere Thunderstorm WarningPUBProwers2 hr
Jul 29, 8:15 PM MDTFlash Flood WarningPUBBent2 hr
Jul 29, 9:59 PM MDTFlash Flood WarningPUBEl Paso116 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.